Colorado, 2010

Damaging Wind in Colorado, July 17, 2010

July 17, 2010 · NWS BOU · 1 event in 1 county or zone

A microburst produced a peak wind gust to 72 mph in Elbert County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A microburst produced a peak wind gust to 72 mph in Elbert County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 17, 2:00 PM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 17, 2:00 PM MST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT SAT JUL 17 2010

.SHORT TERM...ACARS SOUNDINGS CONTINUE TO SHOW A SLIGHT CAP IN THE
MIDDLE LEVELS AND SATELLITE IMAGERY AND A PEEK OUT THE WINDOW CONCUR
THAT CONVECTION IS ENCOUNTERING A BIT OF A LID.  A BLOB OF QG ASCENT
PRESENTLY OVER SOUTH CENTRAL WYOMING...NORTHEAST UTAH AND NORTHWEST
COLORADO COUPLED WITH INCREASED PRECIPITABLE WATER VALUES /.25 INCH
OR MORE IN 24 HOURS PER GPS MEASUREMENTS/ IS ALLOWING SOME SHOWER
ACTIVITY TO PERSIST IN THOSE AREAS AT THIS TIME.  THIS FEATURE IS
FORECAST TO CONTINUE SWINGING EASTWARD TONIGHT AND WILL PROBABLY
KEEP SOME CLOUDINESS OVER MUCH OF THE CWA THROUGH A GOOD CHUNK OF
THE NIGHT ALONG WITH SOME THREAT OF THUNDER OVER THE FAR NORTHEAST
CORNER.  THIS COULD KEEP MINIMUM TEMPERATURES PRETTY WARM OVERNIGHT
ALTHOUGH A SURGE OF NORTHERLY WINDS AND SLIGHTLY COOLER AIR LOOKS
LIKE IT WILL WORK ITS WAY SOUTHWARD ACROSS THE PLAINS DURING THE
EVENING HOURS.

FOR SUNDAY THE PRECIPITABLE WATER VALUES CONTINUE TO RISE
FURTHER AND THERE IS A BIT OF COOLING SHOWING UP IN THE MID LEVELS
ON THE MODEL SOUNDINGS.  HOWEVER THE MODELS ARE ALSO BRINGING
INCREASING QG SUBSIDENCE...PRESENTLY OVER WESTERN UTAH...INTO THE
AREA DURING THE AFTERNOON WHICH MAY COUNTERACT THE OTHER TWO
PHENOMENA.  TOUGH AT THIS POINT TO DECIDE WHO WILL WIN SO WILL LEAVE
WHAT WE HAVE IN THE GRIDS PRETTY MUCH AS IS REGARDING THE WEATHER AND
POPS.

.LONG TERM...MODELS SHOW THE UPPER RIDGE STILL CENTERED SOUTHWEST OF
COLORADO SUNDAY NIGHT AND MUCH OF MONDAY WITH WEST-NORTHWESTERLY
FLOW ALOFT FOR THE FORECAST AREA.  BY LATER MONDAY AFTERNOON...
CONTINUING THROUGH TUESDAY...THE UPPER RIDGE CENTER SHIFTS WELL
EAST-SOUTHEASTWARD.  THE CENTER IS PROGGED NEAR THE MID MISSISSIPPI
VALLEY BY 00Z TUESDAY AFTERNOON.  THE FLOW ALOFT BECOMES WESTERLY
...THEN WEST-SOUTHWESTERLY BY TUESDAY EVENING.  THE SYNOPTIC SCALE
ENERGY IS PROGGED TO REMAIN BENIGN THROUGH THE PERIODS.  THE LOW
LEVEL PRESSURE AND WIND FIELDS POINT TO SOUTHEASTERLY BOUNDARY LAYER
FLOW SUNDAY EVENING...THEN DOWNSLOPING INTO MONDAY AFTERNOON...WHEN
NORMAL DIURNAL WIND PATTERNS KICK IN.  NORTHEAST TO EASTERLY FLOW IS
PROGGED LATER MONDAY NIGHT THROUGH TUESDAY EVENING...MORE SO ON THE
NAM.  FOR MOISTURE...THE MIGRATING UPPER RIDGE CENTER DOES ALLOW FOR
MOISTURE TO INCREASE OVER THE FORECAST ARE...ESPECIALLY BY MONDAY
NIGHT AND TUESDAY.  BOUNDARY LAYER DEW POINTS ARE MAINLY IN THE 30S
F ON MONDAY...WITH THE FAR NORTHEAST CORNER SHOWING HIGHER VALUES.
BY LATER MONDAY NIGHT AND ALL OF TUESDAY...60S F READINGS ARE
PROGGED OVER ALL THE PLAINS AND LOWER FOOTHILLS.  PRECIPITABLE WATER
VALUES ARE IN THE 0.60 TO 0.85 RANGE FOR MOST OF THE PLAINS SUNDAY
NIGHT AND MONDAY...WITH MUCH HIGHER VALUES OVER THE FAR NORTHEAST
CORNER.  BY LATE MONDAY NIGHT...CONTINUE THROUGH TUESDAY NIGHT...
PROGGED VALUES ARE IN THE 1.20 TO 1.50 INCH RANGE.  THERE IS FAIR
CAPE PROGGED OVER THE FOOTHILLS AND PLAINS SUNDAY EVENING...THE BEST
OVER THE EASTERN PLAINS.  THERE IS QUITE A BIT OF CIN AS WELL.
THERE IS DECENT CAPE OVER THE PLAINS AND FOOTHILLS MONDAY
EVENING...WITH VALUES FROM 2000 TO 3600 J/KG.  THERE IS PRETTY GOOD
CAPE OVER ALL THE FORECAST AREA TUESDAY AFTERNOON AND EVENING.
THERE IS MID LEVEL CAPPING ON THE LAPSE RATE FIELDS SUNDAY EVENING
INTO MONDAY EVENING.   THE MID LEVEL CAP IS NOT AS STRONG BY LATE
DAY TUESDAY...HOWEVER THE NAM HAS A STRONG LOW LEVEL CAP PROGGED.
THE GFS DOES NOT SHOW THIS IN THE LEAST.  THE QPF FIELDS HAVE A
TAD OF MEASURABLE RAINFALL OVER MUCH OF THE FORECAST AREA SUNDAY
EVENING...BUT ONLY ON THE NAM...THE GFS IS DRY.  SAME GOES FOR LATE
DAY MONDAY.  THERE IS MORE QPF INDICATED FOR TUESDAY...WITH THE GFS
SHOWING SOME AS WELL.  SO FOR POPS...WILL GO 10%S SUNDAY EVENING...
AND 10-20%S LATE DAY MONDAY AND MONDAY EVENING...WITH 30%S ON THE
FAR NORTHEAST CORNER.  BY TUESDAY...WILL GO WITH 20-30%S FOR ALL THE
FORECAST AREA.  FOR TEMPERATURES...MONDAY'S HIGHS ARE A TAD WARMER
THAN SUNDAY'S...WITH TUESDAY'S SOME 3-6 C COOLER THAN MONDAY'S.
FOR THE LATER DAYS...WEDNESDAY THROUGH SATURDAY...MODELS KEEP THE
UPPER RIDGE CENTER WELL EAST-SOUTHEAST OF THE FORECAST AREA THROUGH
THURSDAY.  BY FRIDAY AND SATURDAY...THE GFS BRINGS IS BACK CLOSER TO
COLORADO...THE ECMWF KEEPS IT EAST.  BOTH KEEP SOME MOISTURE AROUND
ALL FOUR DAYS...AT LEAST MORE THAN WE HAVE AT PRESENT.  TEMPERATURES
LOOK TO BE NEAR SEASONAL NORMALS...PERHAPS A TAD ABOVE.

&&

.AVIATION...A FEW HIGH BASED SHOWERS/THUNDERSTORMS WILL PERSIST INTO
THE EVENING HOURS...MOST LIKELY IN THE SOUTHWEST APPROACH GATES AND
OVER THE PALMER DIVIDE.  GUSTY WINDS WILL BE THE MAIN ASSOCIATED
WEATHER.  A SHIFT TO NORTHERLY WINDS WILL OCCUR LATER THIS AFTERNOON
WITH SOME GUSTS TO 20KT OR SO.  VFR CONDITIONS WILL PERSIST AGAIN ON
SUNDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

ET/RJK
Hazardous weather outlook, Jul 17, 10:06 AM MST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1106 AM MDT SAT JUL 17 2010

COZ030>051-181200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1106 AM MDT SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW HIGH BASED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON OVER THE HIGHER TERRAIN.  THE MAIN THREAT FROM THESE
STORMS WILL BE STRONG AND GUSTY WINDS AND A FEW STRAY LIGHTNING
BOLTS.  IN ADDITION A FEW THUNDERSTORMS MAY BE ABLE TO DEVELOP THIS
AFTERNOON AND EVENING OVER THE PALMER DIVIDE...LINCOLN AND
WASHINGTON COUNTIES.  ANY STORMS THAT FORM IN THESE LOCALES COULD
PRODUCE LIGHTNING...BRIEF HEAVY RAINS AND PERHAPS SOME HAIL.

THE ABOVE NORMAL TEMPERATURES WILL CONTINUE IN ALL LOCATIONS WITH
TRIPLE DIGITS EXPECTED ACROSS MOST LOWER ELEVATION AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MOISTURE WILL GRADUALLY INCREASE OVER THE FORECAST AREA THIS NEXT
WEEK AS THE WEATHER PATTERNS BECOME MORE FAVORABLE FOR ITS RETURN.
BY TUESDAY AND CONTINUING THROUGH THE WEEK...THERE WILL BE A CHANCE
OF SHOWERS AND THUNDERSTORMS FOR MUCH OF THE FORECAST AREA DURING
THE AFTERNOONS AND EVENINGS.  THE ABOVE NORMAL TEMPERATURES ARE
STILL EXPECTED FOR BOTH SUNDAY AND MONDAY...HOWEVER READINGS SHOULD
COOL DOWN TO NEAR NORMALS FOR THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

ET/RJK

In the hours before

Special weather statement, Jul 17, 3:09 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
409 PM MDT SAT JUL 17 2010

COZ050-172245-
SEDGWICK COUNTY CO-
409 PM MDT SAT JUL 17 2010

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  EASTERN SEDGWICK COUNTY

AT 409 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND WIND GUSTS
TO AROUND 50 MPH.  THIS STORM WAS LOCATED OVER EXTREME SOUTHEASTERN
SEDGWICK COUNTY...OR 17 MILES SOUTHEAST OF JULESBURG...MOVING
EAST AT 10 MPH.

THE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISORY
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS FROM THE STORM MAY PRODUCE AREAS OF REDUCED VISIBILITIES
IN BLOWING DUST. FURTHERMORE...THE WINDS MAY BE STRONG ENOUGH TO BLOW
AROUND LOOSE OBJECTS SUCH AS OUTDOOR PATIO FURNITURE AND TRASH CANS.

&&

LAT...LON 4097 10207 4075 10206 4075 10222 4096 10221
TIME...MOT...LOC 2209Z 302DEG 7KT 4078 10207
Special weather statement, Jul 17, 3:16 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
416 PM MDT SAT JUL 17 2010

COZ036-040-041-046-172245-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
416 PM MDT SAT JUL 17 2010

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  CENTRAL ELBERT COUNTY
  CENTRAL DOUGLAS COUNTY

AT 414 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED HIGH BASED THUNDERSTORMS FROM WEST OF CASTLE ROCK TO EAST
OF KIOWA MOVING SLOWLY SOUTHEAST AT 10 MPH.  THESE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO AROUND 50 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO CASTLE
PINES...THE PINERY...SEDALIA...PONDEROSA PARK...PERRY PARK...
LOUVIERS...KIOWA...FRANKTOWN...ELIZABETH...CASTLE ROCK AND BEVERLY
HILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS FROM THE STORM MAY PRODUCE AREAS OF REDUCED VISIBILITIES
IN BLOWING DUST. FURTHERMORE...THE WINDS MAY BE STRONG ENOUGH TO BLOW
AROUND LOOSE OBJECTS SUCH AS OUTDOOR PATIO FURNITURE AND TRASH CANS.

&&

LAT...LON 3923 10397 3921 10502 3948 10501 3950 10440
      3952 10398
TIME...MOT...LOC 2214Z 299DEG 7KT 3936 10445
Special weather statement, Jul 17, 4:02 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
502 PM MDT SAT JUL 17 2010

COZ051-172330-
PHILLIPS COUNTY CO-
502 PM MDT SAT JUL 17 2010

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  NORTHEASTERN PHILLIPS COUNTY

AT 502 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 50 MPH.  THIS STORM WAS LOCATED 5 MILES EAST OF AMHERST...OR
14 MILES NORTHEAST OF HOLYOKE...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO PLEASANT
VALLEY AND AMHERST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS FROM THE STORM MAY PRODUCE AREAS OF REDUCED VISIBILITIES
IN BLOWING DUST. FURTHERMORE...THE WINDS MAY BE STRONG ENOUGH TO BLOW
AROUND LOOSE OBJECTS SUCH AS OUTDOOR PATIO FURNITURE AND TRASH CANS.

&&

LAT...LON 4059 10205 4057 10224 4073 10225 4074 10207
TIME...MOT...LOC 2302Z 306DEG 12KT 4069 10207

The radar

The Denver radar (KFTG), 41 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elbert

When
July 17, 4:23 PM MST
Where
Elbert County, 13.15 mi NE of Kiowa
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.480, -104.290

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251465.